Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 13, NWS Phoenix, AZ

July 9, 2018Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 9, 2018, 4:33 PM MST for Pinal County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2018, 4:33 PM MST (23:33 UTC)
Expired
Jul 9, 2018, 4:58 PM MST
In force
25 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 56 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WUUS55 KPSR 092333
SVRPSR
AZC021-100015-
/O.NEW.KPSR.SV.W.0013.180709T2333Z-180710T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
433 PM MST MON JUL 9 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Pinal County in southeastern Arizona...

* Until 515 PM MST.

* At 433 PM MST, a severe thunderstorm was located near Casa Grande,
  moving northwest at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Casa Grande, Arizola and Stanfield. 

* This includes the following highways...
  AZ Interstate 10 between mile markers 194 and 196.
  AZ Interstate 8 between mile markers 159 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3276 11207 3300 11191 3289 11167 3276 11175
      3276 11177 3280 11178 3279 11179 3279 11187
      3277 11189
TIME...MOT...LOC 2333Z 121DEG 19KT 3284 11181 

HAIL...0.75IN
WIND...60MPH
 
$$

Hernandez
1 follow-up statement
236 
WWUS55 KPSR 092358
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
458 PM MST MON JUL 9 2018

AZC021-100008-
/O.CAN.KPSR.SV.W.0013.000000T0000Z-180710T0015Z/
Pinal AZ-
458 PM MST MON JUL 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR PINAL COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3276 11207 3300 11191 3289 11167 3276 11175
      3276 11177 3280 11178 3279 11179 3279 11187
      3277 11189
TIME...MOT...LOC 2356Z 121DEG 19KT 3291 11195 

$$

Hernandez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:05 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 9, 3:05 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
305 PM MST Mon Jul 9 2018

.SYNOPSIS...
Monsoon moisture levels will continue to remain high enough this
week to bring daily thunderstorm chances to most of the region.
An upper level trough moving through today and early Tuesday should
enhance monsoon activity creating better chances for more widespread
storms than a typical monsoon day. Temperatures will continue to
trend downward through the middle of the week and then level off a
few degrees below normals.

&&

.DISCUSSION...
Current radar shows showers and thunderstorms that have developed
southeast and east of the Phoenix from Pinal cty. to S. Gila county
with more extensive storm development taking place in south central
and northern Arizona. The very strong Monsoon high pressure system
remains in place over the central Rockies. It is in an excellent
position to continue to provide moist easterly flow from the Gulf of
Mexico and Mexico into the Desert Southwest via it's attendant south
stream easterly jet. A pronounced upper level low and inverted
trough seen in water vapor imagery over east AZ with a dry slot
wrapping into is progged to move over our region this afternoon and
evening  where it will expand and dramatically decelerate.

The strong easterly wave will have plenty of moisture to work with
as it moves into a well conditioned Monsoon environment. Boundary
layer dewpoint temperatures remain very high with 60s and 70s F
being reported at the surface and 12-20C being reported through 925
and 850mb. Amidst significant mid level moisture advection from the
southeast, strong sounding and model CAPE of up to 1500-2000 j/kg.,
and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of
Monsoon threats from this afternoon through tonight. This includes
the threat of severe thunderstorm winds, flash flooding and dense
blowing dust. The strongest storms will be capable of producing
gusts near 60mph and peak rainfall rates over 4in./hr as well as the
potential for hail. High-res models indicate the prime threat areas
to be from Phoenix westward to the California border. Expect a
series of strong easterly outflows to span our forecast area from
north to south and sweep from Maricopa and Pinal counties all the
way to southeast CA.

Tuesday looks to be a bit drier and more of a down day, however
Tuesday night and Wednesday morning are shaping up to be another
fairly active Monsoon period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storm activity over Pinal, Gila, and Yavapai Counties will
converge over Maricopa County - including metro Phoenix - between
22Z- 00Z. Storms then track westward. Expect large swaths of
strong surface winds from thunderstorm outflow. The winds will
also cause areas of reduced visibility in blowing dust. The
stronger storms will produce brief heavy rain and small hail.
Anticipate much quieter conditions over metro Phoenix beginning by
03Z. However, renewed shower development is anticipated overnight
but not with very strong storms.

Southeast California/Southwest Arizona including KIPL and KBLH:

Strong storms are expected to move out of Yavapai and Maricopa
Counties and into southwest Arizona beginning by about 23Z. Storms
are anticipated to track westward and weaken as they move west of
the Lower Colorado River Valley. However, large swaths of strong
winds and blowing dust are possible throughout the area.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
An active Monsoon pattern continues the rest of the week into
early next week. As usual, south-central AZ will have better
chances than areas west of there. Minimum humidities will remain
above 15% with good overnight recovery. Apart from thunderstorm
activity, winds will generally be light.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 9, 4:03 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
403 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 NE GILBERT            33.38N 111.74W
07/09/2018                   MARICOPA           AZ   TRAINED SPOTTER

            REPORT OF DOWNED TREES AND PEA SIZED HAIL
            NEAR BASELINE AND GREENFIELD.

&&
Local storm report, Jul 9, 4:14 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
414 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 WNW APACHE JUNCTION   33.43N 111.61W
07/09/2018  E0.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED NEAR CRISMON AND
            UNIVERSITY.

&&
Local storm report, Jul 9, 4:15 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
415 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     2 ESE MESA              33.41N 111.80W
07/09/2018                   MARICOPA           AZ   TRAINED SPOTTER

            TREES OF 6 INCHES IN DIAMETER KNOCKED DOWN.
            PART OF THE ROOF OF A HOUSE PEELED BACK.

&&
Local storm report, Jul 9, 4:18 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
418 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     DUST STORM       5 SE QUEEN CREEK        33.18N 111.58W
07/09/2018                   PINAL              AZ   TRAINED SPOTTER

            VISIBILITY DOWN TO 100 YARDS IN BLOWING DUST
            NEAR HUNT HIGHWAY AND GARY RD.

&&
Local storm report, Jul 9, 4:20 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
420 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     DUST STORM       2 E TEMPE               33.39N 111.89W
07/09/2018                   MARICOPA           AZ   TRAINED SPOTTER

            VISIBILITY BELOW ONE QUARTER MILE NEAR THE
            INTERSECTION OF THE 101 FREEWAY AND 202
            FREEWAY.

&&
Local storm report, Jul 9, 4:28 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
428 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     4 ENE PARADISE VALLEY   33.55N 111.88W
07/09/2018  E50 MPH          MARICOPA           AZ   TRAINED SPOTTER

            WIND GUSTS TO 50 MPH REPORTED NEAR THE 101
            FREEWAY AND VIA DE VENTURA. ALSO, VISIBILITY
            DOWN TO ONE QUARTER MILE IN HEAVY RAIN.

&&

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:12 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa48 min
Jul 8, 5:48 PM MSTSevere Thunderstorm WarningPSRMaricopa27 min
Jul 8, 5:52 PM MSTFlash Flood WarningPSRMaricopa113 min
Jul 8, 6:21 PM MSTSpecial Weather StatementPSR39 min
Jul 8, 8:02 PM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal118 min
Jul 8, 8:05 PM MSTSpecial Weather StatementPSRPinal55 min
Jul 8, 8:48 PM MSTDust Storm WarningPSRPinal42 min
Jul 8, 8:50 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal25 min
Jul 8, 9:04 PM MSTDust Storm WarningPSRMaricopa, Pinal56 min
Jul 8, 9:15 PM MSTSpecial Weather StatementPSRMaricopa60 min
Jul 8, 9:35 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jul 8, 9:41 PM MSTDust Storm WarningPSRMaricopa, Pinal64 min
Jul 8, 9:43 PM MSTDust Storm WarningPSRMaricopa62 min
Jul 8, 9:47 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal58 min
Jul 8, 9:50 PM MSTSpecial Weather StatementPSR55 min
Jul 8, 10:09 PM MSTFlash Flood WarningPSRMaricopa6 hr
Jul 8, 10:44 PM MSTDust Storm WarningPSRMaricopa, Yuma61 min
Jul 8, 11:12 PM MSTDust Storm WarningPSRYuma63 min
Jul 9, 12:03 AM MSTDust Storm AdvisoryPSRLa Paz, Yuma57 min
Jul 9, 12:50 AM MSTDust Storm AdvisoryPSRLa Paz, Yuma55 min
Jul 9, 3:38 AM MSTSpecial Weather StatementPSR52 min
Jul 9, 2:21 PM MSTSevere Thunderstorm WarningPSRPinal24 min
Jul 9, 2:45 PM MSTFlash Flood WarningPSRPinal3 hr
Jul 9, 2:46 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal44 min
Jul 9, 2:49 PM MSTDust Storm AdvisoryPSRPinal56 min
Jul 9, 2:56 PM MSTSpecial Weather StatementPSRPinal34 min
Jul 9, 3:01 PM MSTSevere Thunderstorm WarningPSRPinal29 min
Jul 9, 3:04 PM MSTSpecial Weather StatementPSR26 min
Jul 9, 3:15 PM MSTSpecial Weather StatementPSR30 min
Jul 9, 3:17 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal28 min
Jul 9, 3:19 PM MSTDust Storm WarningPSRMaricopa, Pinal26 min
Jul 9, 3:23 PM MSTFlash Flood WarningPSRMaricopa, Pinal103 min
Jul 9, 3:29 PM MSTSevere Thunderstorm WarningPSRPinal31 min
Jul 9, 3:34 PM MSTFlash Flood WarningPSRPinal3 hr
Jul 9, 3:37 PM MSTSpecial Weather StatementPSR38 min
Jul 9, 3:40 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal35 min
Jul 9, 3:45 PM MSTDust Storm WarningPSRMaricopa, Pinal30 min
Jul 9, 3:48 PM MSTSpecial Weather StatementPSR42 min
Jul 9, 3:51 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 9, 3:57 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Jul 9, 3:59 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Jul 9, 4:11 PM MSTDust Storm AdvisoryPSRMaricopa34 min
Jul 9, 4:13 PM MSTDust Storm WarningPSRMaricopa, Pinal62 min
Jul 9, 4:15 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Jul 9, 4:28 PM MSTSevere Thunderstorm WarningPSRMaricopa32 min
Jul 9, 4:31 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Jul 9, 4:44 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Jul 9, 4:47 PM MSTAreal Flood AdvisoryPSRMaricopa118 min
Jul 9, 4:50 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Jul 9, 4:55 PM MSTDust Storm AdvisoryPSRMaricopa65 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.